I was diagnosed with T1 less than four months ago, and am still learning daily about my new lifestyle. But depression is nothing new to me, and I’ve been taking anti-depressant meds for about 30 years.
This morning, however, I had an experience that I didn’t recognize. I’m curious – how do you define a panic attack?
I woke up early, to thoughts in a panic about a potentially traumatic situation. Couldn’t figure out why on Earth that thought entered my head, nor why it hit me like such a sledgehammer. What the heck – what got me so absorbed in this all of a sudden??
I got up and found I was too weak to stand. Time to test! And yes, I was low. Just 83. Took two glucose tabs and went back to sit up in bed and relax for a bit.
My blood sugar stabilized, and was actually pretty even throughout the rest of the day. But I wasn’t. I was thrown off course, and shaken up by the trauma of this morning.
Spoke later to my cousin (T1 for 55 yrs), who told me that when she gets low, she’ll have panicky thoughts and her heart will race. Well, my heart didn’t race, and I wasn’t breathing heavily, but I was absolutely thinking panicky thoughts.
Does this have anything to do with the diabetes? Or is it perhaps a subject for my psychiatrist instead?
Maybe a little bit of both? When you’re low, the body does release adrenaline, which is the fight-or-flight hormone, but it may NOT be reflected racing heart, sweating or fast breathing (mine never are). Especially if it’s a mild low. 83 isn’t really low, although if you’ve been running BGs quite a bit higher than that, it can feel low.
Maybe wait and see if it happens again. It might not. But if it does, that will give you a better idea of whether it’s connected with BGs or not. If it’s not, then you have to decide whether it happens often enough or bothers you enough to consult your psychiatrist or not.
I’ve had diabetes since I was a little kid, so I don’t really know much about life with diabetes.
However, I do know that (at least for me) when I get low, my feelings are very amplified. If I’m happy, I’m really happy. If I’m sad, I’m really sad. If I’m angry, I’m really angry. And if I’m panicked, I’m really panicked. (I think it’s something like being drunk.) Generally, this just reflects the state of mind I was in before going low. However, if I wake up low, I frequently wake up really paranoid (there have been many, many times when I’ve been certain my alarm clock is trying to kill me and everyone else).
I think it’s just part of being low. I get low a lot, so I’ve just sort of gotten used to it, and it’s also a sign for me that I’m low. If I start crying because my computer is being slow, then I figure I’m low. Unfortunately, I don’t really think there’s anything you can do, except try not to get low. (Also: this is just true for me, so other people might have totally different experiences.)
Thanks for the reminder, Natalie. I had forgotten about the release of adrenaline.
And 83 is a bit low for me. I was feeling weak, and couldn’t stand up right away.
Fortunately, I have an appt. today with my endo. I’m curious what she has to say…
Great feedback, Anna – thanks. I did not know that feelings are amplified when you’re low.
I have the opposite of Dawn Phenomenon, and put extra effort into not waking up low. In fact, I usually try to go to bed close to 200. (Last night I went to bed at 180, and woke up at 69!) We’ve already adjusted my nighttime basal down a few times, and it might be time to adjust it again.
Ha ha, that was cute about your alarm clock! I’ve never had that fear, but I have had plenty of other ridiculous ones!
Well, like I said, that’s just been my experience. Other diabetics might not have that problem (I feel like it’s something we’ve discussed and agreed upon on this forum, but I’m not certain). It sounds like you might have the same thing.
When I go into the 80’s and not steady perhaps going lower, I get very emotional, panicky, and feel like I cannot go on. I also get very very sad.
I had panic attacks years ago. What I remember is the feeling that I was going to die. I’d compare very low blood sugars to them for sure. Except lows are, if anything, worse because of the sweating, confusion, and the exhaustion that follows. I keep glucose tabs with me at all times. Nothing makes them go away faster.
Petite, I had a low while shopping in Safeway over the weekend. Glucose tabs brought me back up to a safe 112, but the feelings of shakiness and instability didn’t go away for hours. I understand that it takes a while for sugar to get back into your brain to clear things up. Wish there were a faster route up there!
Jan, yes! That’s one symptom of lows I dont’ see mentioned often. You feel completely wrung out. I’ve had to cancel plans after one, just because I was too spent. I don’t know the answer. The tabs do remedy the immediate problem faster, at least. BTW, I HATE those out-and-about lows. Sometimes I hardly have the juice to drive home.
The store manager called my folks to come and drive me home! (Fortunately, I live just 2.5 miles from them, and Safeway is right in the middle.)
Once I get my Dex I’m sure I’ll have less trouble with “out-and-about lows.”